Winter Storm, Absaroka Mountains
- When
- January 31, 3:00 AM MST to 11:59 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A persistent and moist Pacific flow and upper level disturbances moving through the region brought a period of heavy snow to portions of western and northern Wyoming. This event continued into February so please see the February issue of Storm Data for the details on this storm.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A persistent and moist Pacific flow and upper level disturbances moving through the region brought a period of heavy snow to portions of western and northern Wyoming. This event continued into February so please see the February issue of Storm Data for the details on this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 31, 2:58 AM MST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 258 AM MST Tue Jan 31 2017 .SHORT TERM...Today through Thursday night No snow yet on radar, except a few bands of 20dBz beginning to show up SE of the TFX radar. -40 to -50C temps on IR imagery are more widespread, from NE WY to central MT. Hopefully, this trend continues for the next several hours. Either way, the timing for the snow will more than likely be pushed back 3 to 6 hrs. Overall, forecast trends continue with no major changes. The PFJ will sag southward over the state today, with a 150-160kt jet max remaining over MT today, before transitioning eastward over the Plains and the Great Lakes. This will continue to translate to strong winds of 50-60 kt at 700mb over the east slopes of the Absarokas and Wind River Mountains. H7 winds of 40-50kt will also occur across south-central portions, causing strong winds at the surface from Beaver Rim to Muddy Gap. These winds will weaken overnight tonight, with gusty winds continuing over the western mountains Wednesday. A cold front will begin to make its way southward across northern portions later this morning. As it does so, snow is expected to fall in these areas along the boundary. The front is expected to make it to KRIW and KCPR early this evening, before becoming stationary along the Divide early Wednesday morning. The timing of the snow hasn't changed, but highlights across western portions may have to be extended into Thursday. Will have to watch model trends today and tonight. The GFS is not showing any break in snowfall Wednesday night into Thursday, while the NAM, retreats the snow to the far north, brings the next surge of significant snow to the Tetons and Jackson Valley Thursday afternoon. Snowfall totals through Wednesday night have remained largely unchanged, with a few exceptions. Have upgraded the advisory for the Cody Foothills to a warning, with totals closer to 6 to 8 inches for the zone. With northerly winds expected for most of the period, H7 temps ranging between -15 and -18C and favorable jet placement all line up for these higher amounts. Also added an advisory for the Star Valley for 3 to 5 inches for most of the zone. Northern portions near Alpine could have warning amounts locally. Otherwise, totals are still in line from the previous shift. .LONG TERM...Friday through Tuesday Shortwave ridging is expected across the region Friday. Despite this, a moist west/southwest flow will keep a good chance of light snow over the west Friday. Dry conditions are expected east of the Divide with much warmer conditions to seasonal norms in mixed areas. Trapped basins east of the Divide will remain below average. A quick moving storm system pushing into Oregon and N. California late friday/Friday night will deamplify, and quickly move across the Intermountain West and Rockies Friday night and Saturday. This system and the combination of a moist westerly flow will result in continuation of snow along and west of the Divide Friday night/Saturday. Will likely need some winter highlights especially for the far west Friday night/Saturday assuming there is enough of a break from the short-term winter storm. East of the Divide, mainly dry conditions are expected as downsloping conditions will severely limit precip chances. Typical wind corridors will be windy. The flow might be strong enough to scour out the trapped basins. 00Z models show a moist westerly flow continuing Sunday across western Wyoming, south of some significant energy ejecting east out of a strong upper low off the southern British Columbia Coast. This is a change from last night when models were showing slight ridging to northwest flow. If the 00Z solution is correct it will result in another day of snowfall across the west. Models then show the potential for the aforementioned upper low to push into the Pacific Northwest Monday, and then across the Intermountain West and Rockies Monday night/Tuesday with various degrees of intensity. Models are progging the associated Arctic cold front pushing south into the forecast area Monday night and Tuesday. This system will keep snowfall chances going across the west Monday, spreading east Monday night/Tuesday. && .AVIATION.../12Z ISSUANCE/ West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions continue at all terminals this morning. Light winds at the surface and stronger ridgetop winds will result in areas of LLWS through the morning, continuing through the afternoon and into Tuesday evening vicinity KBPI-KPNA. Expectation is for light snow to begin to work south across the northwest mountains between 12Z and 18Z/Tue. Snow will increase in coverage and intensity in the northwest and Jackson Hole after 20Z/Tue with IFR conditions expected to prevail vicinity KJAC from 23z Tuesday through Tuesday night. Mountain obscurations will become widespread vicinity and north of a KAFO-KPNA line after 00z Wednesday. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Expect VFR conditions through the morning. A cold front will push south to a vicinity KCOD-KBYG line by 18z Tuesday, with areas of MVFR/IFR cigs and light snow developing behind the front. The front will continue south to a vicinity KRIW-KCPR line between 21z Tuesday and 00z Wednesday. The heavier snow is expected to remain across the northern third of Wyoming through Tuesday evening, but lower MVFR/IFR ceilings and areas of light snow prevail along and north of a KLND-KCPR line by 06z Wednesday. && .FIRE WEATHER... Abundant snowfall is expected over west, especially northwest portions of the state today through Thursday. Lighter snowfall accumulations are expected from Cody to Buffalo. Basin and valley temperature inversions will become weaker today, as a cold front slowly sweeps southward today. Strong winds will occur today, before gradually weakening late tonight, across the east slopes of the Wind River Mountains and southern portions of the Absarokas. Expect brisk west to southwest winds from Rock Springs to Casper and over the higher elevations today. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 6 AM this morning to 11 PM MST Wednesday for WYZ001-002-012-013. Winter Weather Advisory from 5 PM this afternoon to 5 PM MST Wednesday for WYZ023. High Wind Warning until noon MST today for WYZ019. Winter Weather Advisory from 10 AM this morning to 11 PM MST Wednesday for WYZ004-008>010. Winter Storm Warning from 10 AM this morning to 11 PM MST Wednesday for WYZ003. && SHORT TERM...LaVoie LONG TERM...WM AVIATION...AEM FIRE WEATHER...LaVoie
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 259 AM MST TUE JAN 31 2017 WYZ001>020-022>030-011300- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 259 AM MST TUE JAN 31 2017 ...HIGH WIND WARNING FOR GREEN MOUNTAINS AND RATTLESNAKE RANGE UNTIL NOON TODAY... ...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF NORTHWEST AND NORTH CENTRAL WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL CONTINUE THIS MORNING...MAINLY BETWEEN JEFFREY CITY AND MUDDY GAP. PLEASE SEE HIGH WIND WARNING FOR THE LATEST INFORMATION. SNOW WILL BEGIN ACROSS NORTHERN PORTIONS THIS MORNING...SPREADING SOUTHWARD OVER THE WESTERN MOUNTAINS AND VALLEYS AND THE BIG HORN BASIN...THE BIGHORN MOUNTAINS AND NORTHERN JOHNSON COUNTY. THIS ACTIVITY WILL CONTINUE THROUGH WEDNESDAY EVENING. PLEASE SEE WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR ADDITIONAL INFORMATION. LIGHT SNOW WILL SPREAD INTO CENTRAL PORTIONS DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY AND THURSDAY...SNOW WILL CONTINUE TO FALL ACROSS NORTHERN AND WESTERN PORTIONS THROUGH WEDNESDAY NIGHT. MOST OF THE SNOWFALL WILL RETREAT NORTHWARD DURING THE OVERNIGHT HOURS WEDNESDAY NIGHT. ANOTHER ROUND OF MODERATE SNOW WILL IMPACT WESTERN PORTIONS THURSDAY...BEFORE FINALLY SUBSIDING THURSDAY NIGHT. FRIDAY NIGHT AND SATURDAY...SIGNIFICANT SNOW AGAIN POSSIBLE OVER THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.
Special Weather Statement National Weather Service Riverton WY 202 AM MST Tue Jan 31 2017 WYZ011-312300- Southeast Johnson County- Including the city of...Kaycee 202 AM MST Tue Jan 31 2017 A cold front will push across central and southern Johnson County this afternoon. In the wake of this cold front, light snow is expected to break out. Periods of light snow are expected Tuesday night and Wednesday, before tapering off Wednesday night. A total of 1 to 4 inches of snow is expected by Wednesday evening across central and southern Johnson County. WYZ020-022-312300- Natrona County Lower Elevations-Casper Mountain- Including the city of...Casper 202 AM MST Tue Jan 31 2017 A cold front will push across Natrona County this evening. In the wake of this cold front, light snow is expected to break out. Periods of light snow are expected Tuesday night and Wednesday, before tapering off Wednesday evening. A total of 1 to 3 inches of snow is expected by Wednesday evening across Natrona County. WYZ005>007-312300- Southwest Big Horn Basin-Southeast Big Horn Basin- Owl Creek and Bridger Mountains- Including the cities of...Thermopolis...Worland 202 AM MST Tue Jan 31 2017 A cold front will push across Washakie and Hot Springs Counties this afternoon. In the wake of this cold front, light snow is expected to break out early this evening. Periods of light snow are expected Tuesday night and Wednesday, before tapering off Wednesday Night. A total of 1 to 4 inches of snow is expected by Wednesday evening across Washakie and Hot Springs Counties. Farther north across the Big Horn Basin, snowfall amounts will be higher. WYZ016-312300- Upper Wind River Basin- Including the city of...Dubois 202 AM MST Tue Jan 31 2017 Periods of light snow are expected to break out this evening across the Upper Wind River Basin, and continue through Wednesday, before tapering off Wednesday evening. A total of 1 to 3 inches of snowfall is expected by Wednesday evening with the heaviest snowfall amounts expected in the Dubois area, and locations northwest of Dubois. Windy west to northwest wind today and tonight will result in areas of blowing snow. Winds are then expected to weaken by sunrise Wednesday. WYZ025-312300- Upper Green River Basin Foothills- Including the city of...Pinedale 202 AM MST Tue Jan 31 2017 Periods of light snow are expected to break out this evening across the Upper Green River Basin Foothills, and continue through Wednesday, before tapering off Wednesday evening. A total of 1 to 4 inches of snowfall is expected by Wednesday evening with the heaviest snowfall expected in the Bondurant area. 21
The national radar mosaic for the moment the first event began.
4 winter storm, 1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674333, 674332, 674334, 674335, 674336.